Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 167, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 16, 2002, 11:37 PM CDT for Deuel County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2002, 11:37 PM CDT (04:37 UTC)
- Expired
- Aug 17, 2002, 12:00 AM CDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Deuel County, SD
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 8:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 134 J/kg
- Mixed-layer CIN
- -501 J/kg
- Mixed-layer LCL
- 802 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 424 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
810 WUUS53 KABR 170437 SVRABR SDC039-170500- /NEW.KABR.SV.W.0264.170437-170500/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1137 PM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEUEL COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL MIDNIGHT CDT * AT 1137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF MORITZ...OR ABOUT 7 MILES NORTHEAST OF CLEAR LAKE...MOVING EAST AT 40 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4495 9663 4477 9664 4477 9646 4493 9646 MOHR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:02 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 16, 9:02 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
902 PM CDT FRI AUG 16 2002
A VERITABLE CORNICOPIA OF WATCH BOXES LITTER CWA THIS EVENING. UPDATED
THE ZONES TO REMOVE CONVECTIVE WATCH WORDING IN THE NORTHWEST CWA.
REMAINING WATCHES CONTINUE THROUGH MIDNIGHT AND 2 AM CDT
RESPECTIVELY. UPSTREAM SURFACE OBSERVATIONS CONTINUE TO SHOW
IMPRESSIVE WIND DATA BEHIND APPROACHING COLD FRONT. FOR NOW WILL
CONTINUE TO CARRY HIGH WIND WARNING IN THE WEST AND WIND ADVISORY IN
THE EAST.
.ABR...HIGH WIND WARNING TONIGHT FOR ADJACENT MO RIVER COUNTIES.
WIND ADVISORY OVERNIGHT FOR EASTERN CWA.
DORNIn the hours before
Local storm report, Aug 16, 8:52 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
852 PM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM MCLAUGHLIN SD .75 INCH HAIL
08/16/02 CORSON REPORTED BY SPOTTER
0815 PM 2 E POLLOCK SD .75 INCH HAIL
08/16/02 CAMPBELL REPORTED BY GENERAL
PUBLICSpecial weather statement, Aug 16, 10:15 PM CDT, 1 hour 22 minutes before
SDZ005>007-010-011-170330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1015 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH IS CANCELLED... SEVERE WEATHER IS NO LONGER EXPECTED IN THE WATCH AREA...THUS IT HAS BEEN CANCELLED.
Special weather statement, Aug 16, 10:16 PM CDT, 1 hour 21 minutes before
SDZ017>023-036-037-048-170330- SPECIAL WEATHER STATEMENT...CORRECTION... NATIONAL WEATHER SERVICE ABERDEEN SD 1016 PM CDT FRI AUG 16 2002 ...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED... SEVERE WEATHER IS NO LONGER EXPECTED IN THE AREA...THUS THE WATCH HAS BEEN CANCELLED.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:48 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 57 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.